Red eye my eye
Okay, I’m going to say it ONE MORE TIME. Please do not use “red eye” reliever drops. You know the ones, they often go by the trade names of Visine, Murine, Cleareyes, etc… Here’s why:
Red eye reliever drops work by shrinking or constricting blood vessels. The smaller the blood vessels are, the less red the whites of your eyes look. There are actually small muscles in blood vessels that can make the blood vessels constrict. The chemicals in these drops that cause this are called “vaso-constrictors.”
After using vaso-constrictors for some period of time, usually a few days, the blood vessels first get smaller for a short period of time but then they also reverse themselves and get bigger than they originally were before you started using the drops. This effect is called “rebound hyperemia.” So now your slightly red eye is worse than it was. Or at the least, not clearing up. It’s the same type of chemical in nose sprays for congestion such as Afrin, etc… Congestion is swelling due to enlarged blood vessels. If you use nasal decongestants too much, it does the same thing. Your nose will stay clogged up all the time at some point from the bigger blood vessels.
Redness of the eyes is almost always caused by either inflammation or infection, which causes inflammation. Bacterial, viral or other infections can cause a red eye. Inflammatory diseases like arthritis, lupus, Crohn’s disease, etc… can cause a red eye. Allergies to many different allergens such as pollen, animal dander, contact lens solution preservatives and makeup, etc…can cause an eye to get red. Irritants like smoke and dust can cause redness. Especially poor tear quality or “dry eye” can cause redness as well. Of course, some medications, drinking alcohol in excess or drug use can cause the eyes to look red too but we will limit this discussion to that caused by inflammation or infection.
So when you use a “red eye” reliever, all you are doing are temporarily making the eye LOOK less red. You are doing nothing to decrease the inflammation or infection. In most cases, you are just going to make the eye look and feel worse. It’s better to try to identify the nature of the underlying problem and treat that.
At least once or twice a month, I have a patient that will come in with a chronic, red eye that is just not clearing up. Usually it’s sore or painful and sometimes the vision is reduced. When I ask about any medicine or drops they are using, lo and behold, they tell me they are using a “red eye” drop. I ask them, “does it burn like fire?” and almost always they emphatically say, “Yes!” Yet they keep using it. When I examine their eye, not only is the eye red, but the cornea is usually dried out, swollen and irritated from the chemicals in the drops. That makes the vision blurrier.
The cure? I simply tell them to stop using the “red eye” drops, use cold compresses for comfort and put them on a steroid eye drop to reduce the inflammation and to wean them off the other drops. By the time people come in for an office visit, the original offending problem such as an infection usually has already cleared. We just need to clear up the inflammation. Sometimes an antibiotic or other medication is needed but it’s rarely the case.
So instead of wasting money on something that is camouflaging the actual problem, make an appointment to see what the real problem is. Trust me, most people end up in my office later anyway and it just takes more time and money on their part.
On second thought, go ahead and use it all you want! (that is a tongue in cheek comment)
Courtesy of Dumas Vision Source, PLLC and Dr Tory W. Moore, Optometric Glaucoma Specialist and Diplomate of the American Board of Optometry. Serving the Dumas, Texas, Moore County and upper Texas Panhandle area for 23 years. Call (806) 935-2020 for appointment or visit our optical gallery without an appointment. Visit our website www.visionsource-dumas.com for more information. Like our Facebook business page: Dumas Vision Source and you can also connect on Twitter @eyedocdumas
Tory Moore, OD – “A Hometown Eye Doctor You Know and Can Trust!”